Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Las Vegas, NV

August 13, 2004Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 13, 2004, 12:42 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 12:42 PM MST (19:42 UTC)
Expired
Aug 13, 2004, 1:30 PM MST
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 131942
SVRVEF
AZC015-CAC071-132030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1242 PM MST FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 130 PM MST(130 PM PDT)

* AT 1239 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING    
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED IN NEEDLES      
  ...AND MOVING SLOWLY TO THE EAST AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3506 11439 3510 11461 3492 11478 3476 11440

$$
CZYZYK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:18 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 13, 10:18 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1018 AM PDT FRI AUG 13 2004

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN TODAY...FUELING SCATTERED THUNDERSTORMS
AND CONSIDERABLE CLOUD COVER WHICH WILL HOLD AFTERNOON TEMPERATURES
DOWN TO NEAR SEASONAL AVERAGES. WESTERLY FLOW WILL BEGIN TO PUSH THE
MOISTURE EAST OVER THE WEEKEND...WITH THUNDERSTORM CHANCES
DECREASING SLIGHTLY FROM WEST TO EAST. GENERALLY DRY WEATHER WILL
RETURN EARLY NEXT WEEK...WITH AFTERNOON HIGHS REMAINING CLOSE TO
SEASONAL AVERAGES.
&&

.UPDATE...MAY HAVE TO RECONSIDER PERSONAL NON-BELIEF IN
PARASKEVIDEKATRIAPHOBIA. WALKED IN TO FIND A DEAD RADAR AND
THUNDERSTORMS ALREADY UNDERWAY. FORTUNATELY...HAVE EXCELLENT VIEW OF
SAN BERNARDINO COUNTY FROM KEYX RADAR. SCATTERED STORMS STILL
ONGOING THERE WITH AT LEAST TWO MESOSCALE CIRCULATIONS EVIDENT IN
SATELLITE LOOPS. TEMPERATURE FORECAST PROBABLY CANNOT BE SALVAGED
TODAY AS MORE THAN ONE ZONE WILL HAVE CLOUDS AND/OR RAIN OVER PART
OF THE ZONE AND SUNSHINE OVER PART OF THE ZONE. WILL LOOK AGAIN
AFTER 18Z OBS COME IN TO SEE IF ANY IMPROVEMENT CAN BE MADE.
&&

.PREV DISCUSSION...
240 AM PDT FRI AUG 13 2004

.SHORT TERM...WEAK VORT CURRENTLY MOVING NORTHWARD INTO FAR SOUTHERN
NEVADA IS DRIVING RESIDUAL LIGHT SHOWERS IN THE IMMEDIATE LAS VEGAS
VICINITY. FLOW IS WEAK ENOUGH THAT THIS IMPULSE SHOULD CONTINUE TO
AFFECT THE NORTHERN AND EASTERN PORTIONS OF THE CWA BY AIDING
CONVECTION AGAIN THIS AFTERNOON. THE QUESTION MARK IN MY MIND IS
OVER SOUTHERN AND WESTERN SAN BERNARDINO COUNTY WHERE MOISTURE AND
INSTABILITY REMAIN...BUT SYNOPTIC SCALE LIFT DUE TO THE VORT CENTER
MAY NOT BE GREAT. HOWEVER 00 AND 06Z ETA CONTINUE TO SHOW UPPER
DIVERGENCE MOVING FROM THE SOUTHEAST PART OF THE CWA NORTH AND
WESTWARD TOMORROW AFTERNOON AND EVENING. THIS SHOULD HELP THE
CONVECTION IN THE SOUTHWEST. AS A RESULT I HAVE INCREASED POPS CWA
WIDE FOR FRIDAY AFTERNOON WITH LIKELY POPS IN THE NORTHEAST AND
CHANCE IN THE SOUTHWEST. MODELS SHOW INSTABILITY GETTING SHUNTED
EAST IN LATER PERIODS...AND WHILE FLOW IS NOT EXTREMELY STRONG TO
PUSH OUT LOW LEVEL MOISTURE...IT MAY BE ENOUGH TO LIMIT CONVECTION
IN THE WEST. AS A RESULT HAVE MORE OR LEFT PREVIOUS FORECAST ALONE
THERE.

.LONG TERM...00Z GFS CONTINUES WITH TREND OF SLOWLY DRYING THE CWA
OUT DURING THE LONG TERM. HOWEVER FLOW ALOFT IS FAIRLY WEAK AND
NECESSARY DRY SOUTHWEST FLOW STILL A QUESTION MARK DURING THE
MONDAY/TUESDAY/WEDNESDAY TIME FRAME. IN FACT GFS CONTINUES MOISTURE
OVER THE FAVORED LINCOLN/MOHAVE COUNTIES INTO THE MIDDLE OF NEXT
WEEK AND WITH UNCERTAINTY AND SOMEWHAT SUPPORT OF LESS DRYING FROM
UKMO/ECMWF/CANADIAN HAVE ADDED 20 PCT POPS BACK INTO TO GRIDS FOR
TUESDAY/WEDNESDAY OVER THE EASTERN AREAS. THURSDAY EVEN MORE
QUESTIONABLE THAN TUE/WED ALTHOUGH TREND IS FOR DRIER SOUTHWEST FLOW
TO MOVE OVER THE CWA THUS PUSHING MOISTURE TO THE EAST. HOWEVER FLOW
REMAINS LIGHT AND WILL INTRO 10 PCT POPS AGAIN OVER LINCOLN/MOHAVE
COUNTIES FOR THE AFTERNOON...BUT LEAVE MENTION OF CONVECTION OUT OF
THE ZONES FOR NOW. WILL ADJUST AS TIME PERIOD GETS CLOSER. COOLER
TEMPS DURING THE SHORT TERM SHOULD BEGIN TO WARM INTO THE LONG TERM
DUE TO LESS CLOUD COVER/MOISTURE...BUT OVERALL TEMPS SHOULD BE
AROUND NORMAL.

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN
Hazardous weather outlook, Aug 12, 3:45 PM MST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT THU AUG 12 2004

AZZ001-003-NVZ018-019-131700-
NORTHWEST DESERTS-NORTHWEST PLATEAU-SHEEP RANGE-SPRING MOUNTAINS-
RED ROCK CANYON-
345 PM PDT (345 PM MST) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA
AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL IS POSSIBLE...AND ISOLATED FLOODING MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AGAIN ON FRIDAY AND SATURDAY...WITH LOCALLY HEAVY RAIN
POSSIBLE EACH DAY. ONLY ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED ON SUNDAY. FOR MONDAY THROUGH WEDNESDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ036-NVZ016-017-020-021-131700-
LAKE MEAD NATIONAL RECREATION AREA-LAS VEGAS VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
345 PM PDT (345 PM MST) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA
AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL IS POSSIBLE...AND ISOLATED FLOODING MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AGAIN ON FRIDAY AND SATURDAY...WITH LOCALLY HEAVY RAIN
POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ002-CAZ028-029-NVZ022-131700-
LAKE HAVASU AND FORT MOJAVE-SAN BERNARDINO COUNTY DESERTS-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
SOUTHERN CLARK COUNTY-
345 PM PDT (345 PM MST) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA...AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL IS POSSIBLE...AND ISOLATED FLOODING MAY
OCCUR. SOME STORMS WILL ALSO PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AGAIN ON FRIDAY AND SATURDAY...WITH LOCALLY HEAVY RAIN
POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

NVZ014-015-131700-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
345 PM PDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME STORMS MAY PRODUCE
LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED AGAIN ON FRIDAY AND SATURDAY...WITH LOCALLY HEAVY RAIN
POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

CAZ026-027-131700-
DEATH VALLEY NATIONAL PARK-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
345 PM PDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
EVENING. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME STORMS MAY
PRODUCE LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED AGAIN FRIDAY AND SATURDAY. FOR SUNDAY THROUGH WEDNESDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:53 PM MSTFlash Flood WarningVEFSan Bernardino29 days
Aug 13, 11:08 AM MSTSevere Thunderstorm WarningVEFSan Bernardino37 min
Aug 13, 11:32 AM MSTFlash Flood WarningVEFSan Bernardino28 days
Aug 13, 12:14 PM MSTFlash Flood WarningVEFSan Bernardino2 hr
Aug 13, 12:57 PM MSTSevere Thunderstorm WarningVEFSan Bernardino48 min
Aug 13, 1:36 PM MSTFlash Flood WarningVEFSan Bernardino28 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.